Virginia, 2017High Wind in Virginia, February 12 to 13, 2017
February 12 to 13, 2017 · NWS RNK · 10 events in 10 counties and zones
After a cold front passed through on the 12th, strong winds in its wake brought damaging winds to western Virginia during the late evening hours of the 12th into the predawn hours of the 13th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a cold front passed through on the 12th, strong winds in its wake brought damaging winds to western Virginia during the late evening hours of the 12th into the predawn hours of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 7:08 PM EST, 52 minutes earlier.
Area forecast discussion, Feb 12, 7:08 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
708 PM EST Sun Feb 12 2017
.SYNOPSIS...
A strong cold front moves across this evening into the overnight
hours, with cool high pressure entering from the west Monday.
This high is going to be overhead Monday night, moving east off
the coast Tuesday, ahead of another cold front arriving from the
northwest by midweek. High pressure follows this front
resulting in dry weather for the end of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 700 PM EST Sunday...
Only a few minor tweaks to POPs, Temps, and the weather grids
tonight to match current obs. Seeing some rapid clearing behind
the front, which will allow temperatures and dewpoints to
continue dropping rapidly.
...Previous Valid Discussion...
The main weather concern through Monday will be the development of
strong, gusty winds focused during the overnight hours. The cold front
is currently entering the western portion of the area and will cross
the region by this evening. Any remaining shower activity will
exit with the front, leaving us with some lingering upslope
showers developing for the higher elevations west of the Ridge,
with a transition to some wet snow showers as colder air moves
in overnight. Deep moisture is limited and the ground is quite
warm so no significant snow accumulation is expected.
A surge of gusty winds will accompany the front as it moves through the
region, then as the inversion descends and the low level flow amplifies
in an environment of cold air advection and good downward momentum
transfer, winds will increase significantly and focus from the Blue
Ridge westward where gusts over 60 MPH are expected. Gusts of 40 to 50
MPH are expected elsewhere with lesser gusts out into the piedmont.
Diurnal effects will limit mixing east of the Ridge late tonight so
slackening winds are expected in the east toward daybreak. Strong gusty
winds will then continue into Monday morning, and the onset of heating
will let stronger gusts reach the piedmont once again. Winds will then
very slowly start to subside later on Monday afternoon. Locations east
of the Blue Ridge have also been very dry recently, the the combination
of gusty winds, low relative humidity, and dry fuels will create
enhanced fire danger in the east.
Temperatures behind the front will be 20 to 30 degrees cooler on
Monday, which remarkably will still be slightly above normal in the
east and at to slightly below normal in the west.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM EST Sunday...
Calmer weather returns Monday night as the exiting upper trough pulls
away and weak high pressure noses in from the west. However will be a
colder overnight as clear skies under the lingering 850 mb cold
pool combine with lighter winds to allow good radiational
cooling. This supports lows mostly in the 20s, except around 30
across the far south and along the ridges.
Exiting 850 mb thermal trough along with the surface ridge swinging off
to the southeast should allow the flow to back more southwest on
Tuesday with increasing warm advection ahead of the next shortwave
trough to the northwest. Models do suggest that a weak impulse within
the flatter flow aloft will zip east into the region with some increase
in at least mid/high clouds. This could dampen high temperatures a bit
given only weak mixing so staying on low end of guidance highs for now.
Otherwise still dry with highs 45-50 mountains to mid 50s east.
Uncertainty continues later Tuesday night into Wednesday in regards to
the degree of interaction between a strong northern stream trough
dropping south toward the area and moisture with an ejecting/dampening
upper low to the southwest. Models continue to attempt to show some
interaction between the two with a few solutions pulling a lobe
of deeper moisture north into far western/southern sections
just ahead of the northern stream front by 12z Wednesday. Others
including the new ECMWF remain more shunted with the front
basically booting the deeper moisture east before it gets far
enough north to reach the area. For now to remain consistent,
left in chance pops mainly along/south of route 460 late Tuesday
night, and across the south/west for both synoptic precip south
and upslope snow showers west. Still appears warm enough aloft
for mainly rain with the southern wave except at elevation where
some wet snow could occur espcly across the North Carolina
mountains into the Mountain Empire region late Tuesday night
into early Wednesday. This before warming takes shape and
moisture decreases through the mid to late morning hours. Expect
deeper moisture to exit to the southeast Wednesday afternoon
with some sun possible outside of lingering western upslope snow
showers. Highs upper 30s to lower 40s mountains to mostly 40s
elsewhere pending how far north precip makes it on Wednesday. &&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 130 PM EST Sunday...
Overall quiet period in store as the region quickly rebounds from
slightly below normal temperatures to start to well above normal
readings over the upcoming weekend. Will see the midweek cold front
exiting offshore Wednesday night followed by a continued period of
decent cold advection overnight into much of Thursday under the passage
of a strong northern stream trough. However northwest flow should not
be nearly as strong as seen with the past few events given lack of
digging to the upper cold pool. Thus other than for a few mountain snow
showers Wednesday night, expecting a drier but blustery/chilly scenario
with lows in the 20s, and highs 35-40 mountains to mid/upper 40s east.
Trough lifts out on Friday allowing for building heights through the
weekend as surface high pressure expands north from the southeast
states. This in conjunction with more westerly flow should provide for
increasing warm advection as very warm air under upper ridging to the
west pushes east. Mos consensus also quite mild given sunshine with
highs mostly upper 40s to mid 50s Friday, jumping into the 60s over the
weekend, and perhaps near 70 piedmont Sunday pending degree of any
mid/high clouds by then. Otherwise mainly sunny with another warm up in
store under high pressure.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 145 PM EST Sunday...
High confidence in very strong, gusty winds through the TAF
period. Winds should peak just before daybreak at most TAF
sites, before slowly decreasing in severity.
Cold front is approaching from the northwest and will move
through the region during the overnight hours. Scattered bands
of showers have developed out ahead of the front west of the
Blue Ridge, but has since died off and exited the area. Any
lingering drizzle should keep clear of the TAF sites tonight.
With northwest flow downsloping east of the ridge, have kept
mainly VFR conditions through the TAF period. Confidence a
little lower in regards to presence and distribution of the
upslope clouds at KLWB/KBLF, but luckily deeper moisture is
quite lacking behind the front which should act to limit their
presence.
The main feature affecting aviation interest will be the strong
gusty winds. Low level flow will amplify significantly and good
downward momentum transfer in cold air advection will allow
strong, gusty winds to reach the surface. Winds will be
strongest along and west of the Blue Ridge where occasional
gusts of 40KT to 50KT are possible. May see gusts to 30KT east
of the Ridge but these will likely wane late tonight as diurnal
effects start to limit mixing, but gusts will return by
early/mid morning Monday with onset of heating. Gusty conditions
will continue through the end of the TAF period but will be
slackening late.
Extended Aviation Discussion...
A cold front will move in from the west on Wednesday and may
bring sub VFR conditions west of the Blue Ridge. Northwest flow
stratocu appears to be sticking around behind this front into
early Thursday across the mountains with MVFR possible.
&&
.FIRE WEATHER...
As of 325 PM EST Sunday...
Gusty west/southwest winds late this afternoon will shift
northwest and increase overnight into Monday as a strong cold
front crosses from the northwest this evening. Should continue
to see a few bands of showers/storms work out to the Blue Ridge
ahead of the front with some localized wetting rainfall likely
especially over the mountains into early this evening. Northwest
winds at 20 to 35 mph with much higher gusts will develop
overnight and continue into at least midday Monday before
diminishing. This strong mixing will likely keep overall
humidity levels from recovering too much overnight espcly east
of the mountains where less rainfall is expected. Humidity
levels sink to 20 to 25 percent east of the Blue Ridge Monday
afternoon where winds and low humidity may coincide to produce
enhanced fire danger concerns by the afternoon.
&&
.CLIMATE...
As of 335 PM EST Sunday...
Very warm temperatures this afternoon as appears records have
been set at all locations. See the WBCRERRNK product that will
be issued by early this evening for details. The table shows
forecast high/record high and year and the normal temperature
for February 12th.
Feb 12th Forecast High Record High/Year Normal High
Roanoke 73 73/1999 49
Lynchburg 74 72/1999 48
Danville 78 71/1999 49
Blacksburg 68 65/1999 44
Bluefield 64 65/1984 45
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 1 PM EST Monday for VAZ009>020-022>024-
035.
Wind Advisory until 1 PM EST Monday for VAZ007-032>034.
NC...High Wind Warning until 1 PM EST Monday for NCZ001-002-018.
Wind Advisory until 1 PM EST Monday for NCZ003-019.
WV...High Wind Warning until 1 PM EST Monday for WVZ508.
Wind Advisory until 1 PM EST Monday for WVZ042>044-507.
&&
SYNOPSIS...JH/PM/WP
NEAR TERM...JM/MBS
SHORT TERM...JH
LONG TERM...JH
AVIATION...JM/MBS
FIRE WEATHER...JH/PM/RCS
CLIMATE...WPHazardous weather outlook, Feb 12, 2:33 PM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
233 PM EST Sun Feb 12 2017
NCZ001-002-018-VAZ009>020-022>024-035-WVZ508-131000-
Ashe-Alleghany NC-Watauga-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Amherst-Western Greenbrier-
233 PM EST Sun Feb 12 2017
...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ032>034-131000-
Surry-Wilkes-Patrick-Franklin-Bedford-
233 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-131000-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
233 PM EST Sun Feb 12 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This Afternoon and Tonight.
Northwest winds tonight could gust as high as 40 to 45 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Northwest winds could gust as high as 40 to 45 mph Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-WVZ042>044-507-131000-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-
233 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 2:11 PM EST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
211 PM EST SUN FEB 12 2017
VAZ013-014-017-033-122015-
Franklin-Pulaski-Floyd-Montgomery-
211 PM EST SUN FEB 12 2017
...A SHOWER WILL AFFECT
CENTRAL PULASKI...FLOYD...FRANKLIN AND SOUTHERN MONTGOMERY COUNTIES
AND THE CITY OF RADFORD...
At 210 PM EST, a shower was located over Claytor Dam, moving east at
45 mph.
Wind gusts up to 50 mph are possible with this shower.
Locations impacted include...
Christiansburg...
Radford...
Pulaski...
Rocky Mount...
and Dublin.
LAT...LON 3679 8003 3683 8008 3685 8008 3687 8023
3686 8029 3700 8081 3721 8070 3713 8018
3711 8017 3712 8014 3703 7960 3683 7966
3682 7973 3679 7976 3683 7999
TIME...MOT...LOC 1910Z 282DEG 49KT 3710 8058
RSSpecial weather statement, Feb 12, 3:11 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EST SUN FEB 12 2017
WVZ043-044-122045-
Summers-Monroe-
311 PM EST SUN FEB 12 2017
...A STRONG SHOWER WILL AFFECT SUMMERS AND MONROE COUNTIES...
At 310 PM EST, a shower was located over Shady Spring, moving east at
45 mph.
Wind gusts up to 50 mph are possible with this shower.
Locations impacted include...
Hinton...
Alderson...
Peterstown...
Union...
and Pipestem.
LAT...LON 3769 8067 3773 8066 3769 8046 3772 8039
3769 8038 3769 8029 3763 8022 3756 8033
3751 8030 3743 8046 3748 8051 3747 8055
3737 8076 3759 8109 3772 8097 3768 8088
3773 8090 3774 8092
TIME...MOT...LOC 2010Z 282DEG 62KT 3769 8113
RSSpecial weather statement, Feb 12, 5:30 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EST SUN FEB 12 2017
NCZ001-002-019-122315-
Ashe-Wilkes-Alleghany-
530 PM EST SUN FEB 12 2017
...A STRONG SHOWER WILL AFFECT ALLEGHANY...NORTHEASTERN WILKES AND
NORTHERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...
At 529 PM EST, a strong shower was located over Nella, moving east
at 45 mph.
Heavy rain and wind gusts up to 50 mph are possible with this shower.
Locations impacted include...
Sparta...
Jefferson...
Lansing...
Traphill...
and Mc Grady.
LAT...LON 3659 8159 3656 8091 3650 8093 3645 8098
3642 8096 3640 8097 3639 8096 3623 8110
3649 8164
TIME...MOT...LOC 2229Z 289DEG 41KT 3655 8150
RSHigh Wind, Craig
- When
- February 12, 8:00 PM EST to February 13, 5:00 AM EST
- Where
- Craig forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Several trees were blown down along Dicks Creek Road between the town of Maggie and Craig Springs Camp. Another tree was blown down on Johns Creek Road near Maggie.
High Wind, Roanoke
- When
- February 12, 9:00 PM EST to February 13, 12:00 PM EST
- Where
- Roanoke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Winds blew down two trees in the City of Salem at Craig Avenue and 12 O'clock Knob Road during the evening of the 12th. Later, winds blew down a tree on Route 636 just northwest of Stewartsville.
High Wind, Alleghany
- When
- February 13, 12:00 AM EST to 3:00 AM EST
- Where
- Alleghany forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Scattered trees were blown down across Alleghany county, mainly after midnight.
High Wind, Bath
- When
- February 13, 12:00 AM EST to 5:00 AM EST
- Where
- Bath forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
A few trees were blown down by strong winds across Bath county, mainly after midnight.
High Wind, Botetourt
- When
- February 13, 12:00 AM EST to 4:30 AM EST
- Where
- Botetourt forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Scattered trees were blown down by strong winds across Botetourt county around and after midnight.
High Wind, Rockbridge
- When
- February 13, 12:00 AM EST to 5:00 AM EST
- Where
- Rockbridge forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Strong winds brought down a few trees across Rockbridge county around and just after midnight.
High Wind, Bland
- When
- February 13, 12:50 AM EST to 5:30 AM EST
- Where
- Bland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Strong winds brought trees down on Wilderness Creek Road and Grapefield Road.
High Wind, Giles
- When
- February 13, 4:18 AM EST
- Where
- Giles forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
A 64 MPH wind gust was measured on Bald Knob.
High Wind, Montgomery
- When
- February 13, 6:15 AM EST to 9:15 AM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Strong winds brought down two trees in Christiansburg.
High Wind, Amherst
- When
- February 13, 7:00 AM EST to 9:00 AM EST
- Where
- Amherst forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Strong winds brought down wires on Cedar Gate Road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, February 12, 20171 death · $1,000 · 2 events
- Winter Storm in Vermont, February 12 to 13, 2017$210,000 · 16 events
- High Wind and Strong Wind in Pennsylvania, February 12 to 13, 2017$150,000 · 54 kt wind · 3 events
- Winter Storm in New York, February 12 to 13, 2017$100,000 · 9 events
- Damaging Winds in Pennsylvania, February 12, 2017$67,000 · 52 kt wind · 6 events
- Heavy Snow in New York, February 12 to 13, 2017$50,000 · 3 events
- Damaging Winds in Maryland, February 12, 201763 kt wind · 36 events
- Winter Storm and High Wind in New York, February 12 to 13, 201751 kt wind · 31 events
- Blizzard and Heavy Snow in Maine, February 12 to 13, 201722 events
- High Wind and Strong Wind in West Virginia, February 12 to 13, 2017$25,000 · 50 kt wind · 2 events
- High Wind in Maryland, February 12 to 13, 201763 kt wind · 16 events
- Damaging Winds in Virginia, February 12, 201757 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682514, 682518, 682515, 682516, 682519, 682520, 682510, 682511, 682512, 682522.